Arizona, 2012

Damaging Winds and Heavy Rain in Arizona, September 9, 2012

September 9, 2012 · NWS PSR · 4 events in 1 county or zone

A slow moving cluster of intense thunderstorms developed across far southwestern Arizona during the afternoon hours on September 9th, and they affected the city of Yuma as well as surrounding communities such as Somerton and Fortuna Foothills. Due to the very humid and unstable nature of the atmosphere, the storms generated strong, gusty and damaging microburst winds well in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A slow moving cluster of intense thunderstorms developed across far southwestern Arizona during the afternoon hours on September 9th, and they affected the city of Yuma as well as surrounding communities such as Somerton and Fortuna Foothills. Due to the very humid and unstable nature of the atmosphere, the storms generated strong, gusty and damaging microburst winds well in excess of 60 mph. The gusty winds were sufficient to down power lines and tree limbs. Three separate Severe Thunderstorm Warnings were issued for the area around Yuma, due both to the slow movement and continued regeneration of the severe thunderstorms. No injuries were reported due to the severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 9, 3:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 9, 3:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST SUN SEP 9 2012

.UPDATE...UPDATED AVIATION AND FIRE WX DISCUSSIONS.

&&

.SYNOPSIS...
A WEAK UPPER LOW WILL INTERACT WITH A MOIST AIRMASS OVER ARIZONA AND
SOUTHEAST CALIFORNIA...LEADING TO ABOVE AVERAGE STORM CHANCES
THROUGH TUESDAY. THERE WILL BE LARGE VARIATIONS IN STORM COVERAGE
AND INTENSITY FROM DAY TO DAY...WITH STORMS LIKELY MONDAY AND
TUESDAY OVER SOUTH-CENTRAL ARIZONA. HIGH TEMPERATURES WILL BE BELOW
NORMAL THROUGH THURSDAY. DRY AIR MOVES IN DURING THE LATTER HALF OF
THE WEEK WITH STORM CHANCES ENDING BY FRIDAY...ALONG WITH A GRADUAL
WARMING TREND.

&&

.DISCUSSION...
TONIGHT THROUGH TUESDAY...
TAKING A PEAK AT IR SATELLITE IMAGERY AND LIGHTNING...THERE IS
CURRENTLY ALOT OF THUNDERSTORM ACTIVITY OVER THE NORTHERN GULF OF
CALIFORNIA THIS AFTERNOON. TWO SEPARATE COMPLEXES HAVE EVOLVED AND
HAVE JOINED FORCES...ONE ASSOCIATED WITH THE UPPER LEVEL LOW ON THE
WEST SIDE OF THE GULF...AND ANOTHER THAT HAS PROGRESSIVELY MOVED
NORTH ALONG THE EASTERN SHORE OF THE GULF OF CALIFORNIA. CLOUD TOPS
ARE STARTING TO COOL NORTH OF THESE COMPLEXES OVER WESTERN PIMA/YUMA
COUNTIES...SO STORM ACTIVITY WILL QUICKLY PICK UP AND ADVANCE
NORTHWARD ACROSS THE SOUTHWEST AND CENTRAL DESERTS OF OUR CWA OVER
THE NEXT COUPLE OF HOURS. ANY OF THESE STORMS THAT FORM WILL HAVE
THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL...AND STRONG GUSTY
WINDS THAT CAN GENERATE BLOWING DUST.

THE LATEST MODELS CONTINUE TO SUGGEST THAT THE ATMOSPHERE WILL
CONTINUE TO MOISTEN...UPWARDS TO AROUND 1.9IN OF PRECIPITABLE WATER
PER RECENT FORECAST MODEL SOUNDINGS...AND THE MODELS ARE STILL IN
GOOD AGREEMENT AS TO THE UPPER LOW DRIFTING A LITTLE WESTWARD THIS
EVENING AND THEN GETTING PICKED UP BY THE WESTERLIES AND SLOWLY
PUSHED NORTHEASTWARD ACROSS SOUTHERN CALIFORNIA AND ARIZONA MONDAY
AND TUESDAY.

EVEN THOUGH THERE CONTINUES TO BE SUBTLE TIMING AND PLACEMENT
DIFFERENCES AMONGST THE MODELS WITH REGARD TO DYNAMICAL LIFTING
MECHANISMS TO HELP STORMS FORM AND RING OUT THE MOISTURE...MONDAY
AND TUESDAY STILL LOOK TO BE THE MOST ACTIVE DAYS. THE MAIN THREAT
BOTH DAYS WILL BE FOR FLASH FLOODING AS STORMS WILL BE PRONE TO
PRODUCE MODERATE TO HEAVY RAIN ACROSS MOST OF THE FORECAST AREA...
THE FOCUS ALONG THE LOWER COLORADO RIVER VALLEY AND OVER YUMA AND LA
PAZ COUNTIES MONDAY...THEN SHIFTING EAST OVER MARICOPA AND SOUTHERN
GILA COUNTY BY TUESDAY. WILL PASS THIS THOUGHT ON TO FUTURE SHIFTS
TO CLOSELY ASSESS THE NEED FOR A FLASH FLOOD WATCH ONE OR BOTH DAYS.

DAYTIME TEMPERATURES WILL CONTINUE TO TREND BELOW NORMAL...AT LEAST
THROUGH THURSDAY...ALL PREDICATED ON DAY TO DAY PRECIPITATION
PATTERNS AND THE AMOUNT OF LINGERING CLOUD COVER.

WEDNESDAY THROUGH SATURDAY...BEHIND THE DEPARTING TROUGH...DRY
ADVECTION TAKES HOLD THE LATTER HALF OF THE WEEK WITH ONLY LOW END
SLIGHT CHANCES LEFT WEDNESDAY AND THURSDAY...MAINLY OVER THE HIGHER
TERRAIN OF SOUTH-CENTRAL ARIZONA...BEFORE CHANCES DROP OFF
ALTOGETHER FRIDAY AND SATURDAY. WITH THE DRY AIR AND THE SLOWLY
BUILDING RIDGE...HIGH TEMPS SLOWLY WARM UP.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
SHOWERS EAST OF THE PHOENIX METRO AREA THAT OCCURRED THIS MORNING
AND EARLY AFTERNOON HAVE HELPED TO STABILIZE THE ATMOSPHERE.
HOWEVER...CONVECTION IS EXPECTED TO REDEVELOP THIS AFTERNOON...BUT
GENERALLY REMAIN WEST OF THE PHOENIX METRO AREA...FOCUSED MORE
TOWARDS GILA BEND AND YUMA. OTHERWISE...THERE IS AN ABOVE AVERAGE
CHANCE FOR AN OUTFLOW BOUNDARY CONTAINING STRONG WINDS AND BLOWING
DUST TO REACH THE WEST VALLEY EARLY THIS EVENING.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
LATEST SATELLITE AND RADAR IMAGERY SUGGEST CONVECTION WILL DEVELOP
ACROSS SOUTHWESTERN AZ THIS AFTERNOON...PERHAPS REACHING
SOUTHEASTERN CA THIS EVENING. CHANCE FOR SHOWERS AND THUNDERSTORMS
IS HIGHER THAN NORMAL AT KIPL AND VCSH HAS BEEN INCLUDED IN THE
TAFS. PROBABILITIES ARE SOMEWHAT LOWER AT KBLH. ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING STRONG DOWNBURST
WINDS...FREQUENT LIGHTNING AND HEAVY RAIN THAT WILL BRIEFLY LOWER
VSBYS AND CIGS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
HIGH PRESSURE WILL BUILD ACROSS SOUTHERN CA...PRODUCING A DRY WEST
TO NORTHWESTERLY FLOW ACROSS THE FORECAST AREA. MOISTURE WILL BE
SCOURED OUT WEDNESDAY...BUT MAY STILL BE SUFFICIENT FOR ISOLATED
SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE HIGHER ELEVATIONS. BUT
BY THURSDAY...PRECIP CHANCES WILL BE NEGLIGIBLE. A WARMING TREND IS
ALSO EXPECTED...WITH BELOW NORMAL TEMPERATURES APPROACHING NORMAL
VALUES BY THE WEEKEND.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/AJ
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH
Hazardous weather outlook, Sep 9, 3:44 PM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
344 PM MST SUN SEP 9 2012

AZZ021>023-026>028-101300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
344 PM MST SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
AND EVENING. STORMS THAT FORM OVER YUMA AND LA PAZ COUNTIES WILL BE
MORE APT TO PRODUCE HEAVY RAIN THAT COULD LEAD TO LOCALIZED FLOODING
CONCERNS. ACROSS MARICOPA AND NORTHWEST PINAL COUNTIES...THE STORM
THREAT WILL BE MORE ISOLATED IN NATURE...BUT IT IS NOT OUT OF THE
QUESTION FOR ANY STORM THAT FORMS TO PRODUCE STRONG GUSTY WINDS UP
TO 40 MPH AND BLOWING DUST THAT COULD QUICKLY REDUCE VISIBILITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWER AND THUNDERSTORMS ARE LIKELY MONDAY AND TUESDAY...AND THE
POTENTIAL EXISTS FOR THESE STORMS TO PRODUCE MODERATE TO HEAVY
AMOUNTS OF PRECIPITATION THAT COULD LEAD TO FLOODING IN SOME AREAS.
STORM CHANCES TREND DOWN TO SLIGHT WEDNESDAY...AND GO AWAY ALTOGETHER
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND TUESDAY.

AZZ024-101300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
344 PM MST SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STORM CHANCES CONTINUE THIS AFTERNOON AND EVENING...BUT STORMS ARE
EXPECTED TO BE ISOLATED IN NATURE. ANY STORM WILL HAVE THE POTENTIAL
TO PRODUCE BRIEF HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWER AND THUNDERSTORMS ARE LIKELY MONDAY AND TUESDAY...AND THE
POTENTIAL EXISTS FOR THESE STORMS TO PRODUCE MODERATE TO HEAVY
AMOUNTS OF PRECIPITATION THAT COULD LEAD TO FLOODING IN SOME AREAS.
STORM CHANCES TREND DOWN TO SLIGHT WEDNESDAY...AND GO AWAY ALTOGETHER
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ020-025-CAZ030>033-101300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
344 PM MST SUN SEP 9 2012 /344 PM PDT SUN SEP 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ABOVE AVERAGE STORM CHANCES CAN BE EXPECTED THIS AFTERNOON AND
EVENING. STORMS WILL HAVE MORE POTENTIAL TO PRODUCE FLOODING THAN
GENERATING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWER AND THUNDERSTORMS ACTIVITY PEAKS MONDAY INTO TUESDAY...AND
THE POTENTIAL EXISTS FOR THESE STORMS TO PRODUCE MODERATE TO HEAVY
AMOUNTS OF PRECIPITATION THAT COULD LEAD TO FLOODING IN SOME AREAS.
STORM CHANCES TREND DOWN TO SLIGHT BY LATE TUESDAY...AND GO AWAY
ALTOGETHER THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Sep 9, 3:48 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
348 PM MST SUN SEP 9 2012

AZZ026-092345-
YUMA AZ-
348 PM MST SUN SEP 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 445 PM MST

AT 340 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 25 MILES SOUTH OF TACNA...MOVING NORTHWEST AT 15
MPH. OTHER AREAS IMPACTED MAY INCLUDE...CABEZA PRIETA NATIONAL
WILDLIFE REFUGE...AND THE COYOTE WASH

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN YUMA COUNTY...
  RURAL CENTRAL YUMA COUNTY...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE
LIMBS COULD BE SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE
POSSIBLE. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF
STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A
STURDY BUILDING OR AN ALL METAL VEHICLE.

LAT...LON 3224 11399 3224 11405 3226 11411 3270 11434
      3282 11367 3233 11346 3222 11398
TIME...MOT...LOC 2245Z 151DEG 14KT 3235 11392

DEWEY
Special weather statement, Sep 9, 4:42 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
442 PM MST SUN SEP 9 2012

AZZ025-026-100030-
YUMA AZ-
442 PM MST SUN SEP 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 530 PM MST

AT 436 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF LIGURTA...MOVING NORTHWEST AT 20
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   LIGURTA...
   FORTUNA FOOTHILLS...
   BLAISDELL...
   TACNA...
   WELLTON...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3250 11448 3274 11450 3278 11370 3245 11373
TIME...MOT...LOC 2342Z 119DEG 16KT 3258 11428

DEWEY

The radar

The Yuma radar (KYUX), 8 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Yuma

When
September 9, 5:00 PM MST to 7:15 PM MST
Where
Yuma County, 4.06 mi ESE of Somerton
Reported by
Trained Spotter
Coordinates
32.570, -114.660

A cluster of slow moving and intense thunderstorms developed in the Yuma and Somerton areas during the late afternoon hours on September 9th. In addition to damaging microburst winds, the storms produced locally heavy rainfall with peak rain rates well in excess of one inch per hour. At 613 pm, a trained weather spotter 4 miles southeast of Somerton reported very heavy rain. The spotter measured three quarters of an inch of rain in a forty minute period. The heavy rain prompted the issuance of a Small Stream Flood Advisory at 510 pm, and led to flooding of area roads and washes, such as the Fortuna Wash.

Thunderstorm Wind, Yuma

When
September 9, 5:10 PM MST to 5:15 PM MST
Where
Yuma County, 4.19 mi S of Blaisdell
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
32.660, -114.410

A cluster of slow moving and very intense thunderstorms developed across far southwest Arizona during the afternoon hours on September 9th, and they affected the city of Yuma as well as surrounding communities such as Fortuna Foothills. The storms developed strong, gusty and damaging microburst winds measured in excess of 60 mph. According to a trained weather spotter in the Fortuna Foothills, Interstate 8 was closed from Avenue 3E to Foothills Boulevard due to downed power lines. The closure took place at 515 pm. In addition, an amatuer radio operator 7 miles east of Yuma reported power lines down at 510 pm. The winds that blew down the power lines were estimated to be at least 60 mph. There were no reports of power poles blown down, however.

Thunderstorm Wind, Yuma

When
September 9, 5:30 PM MST
Where
Yuma County, 4.06 mi ESE of Somerton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.570, -114.660

A cluster of slow moving and very intense thunderstorms developed in the Yuma and Somerton area during the afternoon hours on September 9th. The storms generated strong, gusty and damaging microburst winds. According to a trained weather spotter 4 miles southeast of Somerton, wind gusts estimated to be at least 60 mph picked up and blew a metal shed a distance of approximately 30 yards. Another homeowner in Somerton had a 8 by 10 foot shed shifted several degrees off of its foundation by high winds. Also, the winds broke off a number of tree limbs estimated to be 4 inches or greater in diameter. Finally, as seen in a video posted on ABC15.com, strong thunderstorm wind gusts blew down about 40 feet of block wall in the back yard of an area homeowner. The falling wall nearly fell on top of man who was in the back yard, attempting to see if the 60 mph winds would support him if he fell face-first into the wind.

Thunderstorm Wind, Yuma

When
September 9, 5:32 PM MST
Where
Yuma County, 1.5 mi SSE of El Pueblecito
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
32.680, -114.620

A cluster of slow moving and very intense thunderstorms developed in the Yuma area during the afternoon hours on September 9th. The storms generated strong and gusty microburst winds. At 532 pm, the official ASOS weather station at the Yuma airport measured a gust to 65 mph, or 56 knots. Earlier, at 524 pm, the Yuma ASOS measured a gust of 58 mph. Finally, at 530 pm a trained weather spotter 2 miles northwest of Yuma estimated a peak wind gust to 65 mph. The trained spotter did not report damage associated with the strong wind gust.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407441, 407438, 407440, 407403.